From Springfield, Massachusetts, USA:
I am a 20 year old college freshman who has had reactive hypoglycemia for about two and a half years. They had said that my condition wasn't serious enough for a home blood sugar meter. My parents told me I show signs of hypoglycemia about 20 minutes or so after I eat. Is there any medication which can slow down how fast the food breaks down into sugar? Should I look into getting a kit for testing insulin levels? (Haven't spoken with my doctor about these concerns).
I understand that even though the condition is not serious, it causes symptoms which are quite unpleasant. I would suggest you speak with a dietitian about foods which aggravate the problem. Small frequent feedings are generally needed throughout the day.
In rare situations, I have tried acarbose (Precose), an enzyme inhibitor at the level of the gut. It was originally designed for treatment of diabetes. However, it may serve to slow the absorption of carbohydrate after the meal. You need to speak with your physician about this.
I would also suggest that if the symptoms occur during the night and not after eating, that you have a fasting glucose and insulin level performed. The good news is that the symptoms tend to improve or go away over time.
[Editor's comment: I think you probably meant a kit for testing blood sugars. It certainly wouldn't hurt to have a meter on hand, which both you and a dorm mate should learn to use. You also need to teach those around you about signs, symptoms, and treatment of hypoglycemia. SS]
Original posting 28 Mar 2001
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.